Forum topic

3 posts / 0 new
Last post
D. DeGennaro
need guidance!

Does anyone manage infiltration/extravasation? Is there any policy/protocol to aspirate fluid/blood from a infiltrate after the needle has been removed. Had an incident where heparin was infiltrated twice in the same area, nurse removed needle without aspirating heparin, thus created a huge blood/heparin blister (approx 50ml) that was causing sever pain to the patient hand. While waiting for the MD to assess the situation, the blister burst and the patient immediately had relief from the decompressed pressure. As a CRNI nurse I am called upon for all kinds of vascular issues, not just infusion related. I know the best practice is to leave the unroofed blister intact, But sometimes the best medicine is to aspirate. We have policies for infiltration/extravasation that stated to aspirate med/blood via the catheter,is it still ok to do the same after the iv catheter has been removed? Which means to stick with a needle to aspirate? In this case pressure could have been relieved much earlier which would have decrease the pain level and increase patient comfort. Compartment syndrome could have been an issue in this situation if the blister would not have unroofed while waiting for the MD.       

Terry Hall

Most hospitals have policies/procedures for the treatment of infiltration/extravasation of medications. If you don't have one for heparin, I would suggest that you speak with your pharmacist and obtain input as to how best to treat such an infiltration. Widase is often times used to minimize the affects of a local drug infiltration. After obtaining the necessary information from your pharmacist, I would set about implementing a formal P&P for the future. The case you described sounded extreme. I would have notified the Attending MD and had him or her evaluate the site and suggested perhaps a consult with a plastic surgeon. Most plastic surgeons are familiar with treating these types of injuries. The plastic surgeon probably would have lanced the blistered area, but I would expect under strict, sterile technique.


A blister would represent a third spacing of fluid while a regular infiltration means that fluid is entering the interstitial space. Blisters can be associated with extravasation from vesicant meds but those require several days to appear. So it sounds like what you have described is not a typical case of infiltration. Heparin is not know to be a vesicant med. I have never seen anything in the literature on infiltration or extravasation about the scenario you have described. All aspiration by nurses are performed from the catheter before removal. Aspiration from a "blister" such as what you have described would be a minor surgical procedure performed by a physician or a midlevel provider such as NP or PA, but not other RNs. You can see what has been reported in the literature in this review article. We did include all of the surgical techniques for this problem, but again nothing as you described. I do not even remember any discussion of opening blisters from the vesicant medications as this would be a major infection risk, in my opinion.

1.    Doellman D, Hadaway L, Bowe-Geddes LA, et al. Infiltration and extravasation: update on prevention and management. J Infus Nurs. Jul-Aug 2009;32(4):203-211.

Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments